Sodium Valproate (Valproic acid) PDF Print E-mail
 

Sodium Valproate (SV) is commonly prescribed as a preventative treatment to individuals diagnosed with epilepsy. However, it is also prescibed to individuals deemed to be manic and as a preventative agent in individuals diagnosed with Bipolar disorder.

How Sodium Valproate interacts with/affects the brain

The precise mechanism of how SV interacts with/affects the brain is not fully understood. The effects of SV are believed to be mediated via the regulation of the neurotransmitter gamma aminobutyric acid (GABA). Evidence has suggested that SV increases brain GABA levels by enhancing GABA production, increasing GABA turnover, increasing GABA release from nerve terminals, increasing GABA receptor numbers, facilitating GABA transmission and suppressing the breakdown of GABA. SV may also regulate the levels of other neurotransmitters in the rain, including enhancing serotonin and reducing dopamine signalling and function.

BNF Doses

For the treatment of 'manic episodes' the usual dose of SV is is 1-2 grams daily, however the actual amount may be less. SV can cause damage to the liver, therefore blood tests should be done before SV is started to assess liver function, tests should be carried out regularly once treatment has been commenced to monitor liver function. Fatal liver failure has been reported in individuals taking SV, it usually occurs within the first 6 months of treatment. As the liver is responsible for making many of the proteins involved in blood clotting, individuals should be warned to look for spontaneous bruising and seek medical help should this occur. SV is also known to cause pancreatitis in a number of individuals, therefore individuals should be instructed how to recognise symptoms of pancreatitis (nausea, vomiting, abdominal pains) and seek medical attention should these symptoms occur.

Side effects of SV 

Commonly; nausea, stomach discomfort, diarrhoea, increased appetite, weight gain, elevated levels of ammonia in the blood, reduced levels of platelets in the blood (predisposes to spontaneous bleeding), transient hair loss.

Less commonly; increased awareness, aggression, hyperactivity, ataxia, tremr, inflamation of the blood vessels.

Rarely; liver damage, tiredness, drowsiness, confusion, hallucinations, menstral disturbances, anaemia, leucopenia (reduced white blood cell production), pancytopenia (reduced blood cell production), rash

Very rarely; pancreatitis, peripheral oedema (swellings in legs due to colection of fluid in tissues), extrapyramidal symptoms, dementia, encephalopathy, coma, gynaecomastia (enlarged breasts), hirsuitism (male pattern of hair growth in females), acne, severe skin reactions.

Withdrawal/Discontinuation

When discussing coming off psychiatric drugs the terms withdrawal and discontinuation will be used interchangeably. Although the term withdrawal is usually associated with coming off drugs to which an individual is addicted to, when an individual comes off SV they are not addicted to the drug, they do not consciously crave the drug. The effects an individual may experience when withdrawing/discontinuing/reducing SV are not related to addiction but rather to the body struggling to adapt to the absence of a chemical it has become used to being present.


Withdrawal effects

There is little evidence to suggest that individuals withdrawing or discontinuing SV have any significant problems. It is possible that there are withdrawal effects that exist and they just haven't been reported or written about in the medical literature. However, SV can also be used to support individuals to go through benzodiazepine and alcohol withdrawal suggesting that SV can then be withdrawn without any significant problems. However, it has been reported that individuals who take SV for epilepsy who are required to discontinue SV before surgery have had short lived what appears to be discontinuation effects. These effects included fast heart rate, excessive sweating, tremor of the hands and all resolved within a few days. You are the best judge of what feels different, so monitoring yourself during the withdrawal will help you to assess whether you are experiencing withdrawal effects and develop strategies to manage and work through those experiences.


Rates of withdrawal

As with all psychiatric drugs we suggest an approach of better safe than sorry. The trends tend to suggest that coming off drugs all at once can be dangerous and that individuals are more likely to develop withdrawal symptoms if this approach is taken as the brain doesn't have time to adapt to the absence of a drug it has become used to. The slower the withdrawal, the less likely an individual is to run into difficulties. We would recommend that individuals coming off SV do so by gradual reducing the dose over a period of time and that at least two weeks pass between each dose reduction. 

As for how much to reduce by at a time, this is not a finite science. We would recommend that the maximum a dose should be reduced by is 25% every two weeks, this would mean it would take an individual approximately 2 months to fully come off SV.


Example

So if an individual wished to come off SV and they were currently taking 1g daily, the first two weeks they would reduce to 750mg, the next two weeks 500mg, the next two weeks 250mg etc. For other psychiatric medications some individuals have struggled with the last stages of withdrawal e.g. from 250mg to 0mg. Therefore you could reduce the last doses in smaller increments e.g. 200mg for a week, then 150 mg for a week etc. But everyone is different and you will be able to taper your withdrawal to your own needs.


SV is also available in liquid form, which will enable you to reduce at a very gradual pace should you choose to reduce the rate of your reduction.


Even if you are not successful in coming off your medication at the first attempt you will probably learn from the experience, what was beneficial, what could you have done differently and ultimately had an opportunity to evaluate the role of the drug in your life.


Interactions

If you are taking any medications other than your psychiatric drugs it is worthwhile speaking to your GP about what potential interactions your psychiatric medications may have with your other medications.